Weight Loss Drug Overdoses: Poison Centers See Increase in Calls

Semaglutide has been gripping people across the globe, as both a diabetes medication and a weight loss drug. Now, in the United States, poison control centers have reported a 1,500% increase in phone calls due to accidental overdose symptoms related to the injection drug.

From January through November 2023, almost 3,000 calls to poison control centers in the U.S. were related to semaglutide, a drug used for weight loss and the management of type 2 diabetes.

In 2017, semaglutide was approved by the U.S. Food and Drug Administration and sold as what we now know as Ozempic and Wegovy.

In 2022, the FDA reported a shortage of semaglutide, which is when compounded versions were offered to patients as an alternative. The semaglutide shortage was due to the rise in popularity, mainly found through celebrity endorsement and rapid social media fandom.

Compounded drugs — which are not FDA-approved — are when ingredients are mixed to create a specific formula. Even though they aren't FDA-approved, there are loopholes. If drugs meet the criteria for the Federal Food, Drug, and Cosmetic Act requirements, then drug compounding pharmacies are able to prepare the medication for the patients. Compounded versions require the patient to measure their own dosage, which may have contributed to recent overdose symptoms.

In May, the FDA published a warning letter that let people know that they should try and find the approved versions of the drug before resorting to a compounded version. But with cheaper out-of-pocket costs and accessibility, people continue to buy compounded versions.

Moreover, many online retailers are selling bootleg weight loss drugs without proper licensing. While the customer believes they are purchasing semaglutide, they may be injecting something else.

In order to spot a counterfeit pen, according to Novo Nordisk, pay attention to these details:

  • The pens label may be poor quality.
  • Look for spelling mistakes on the pens carton.
  • The batch number on the carton may not correspond to the correct product strength stated on the pen.

What did poison control callers report?

Several people who called poison control centers ultimately went to the hospital due to severe nausea, vomiting, and stomach pain. After being administered intravenous fluids, their symptoms were resolved.

In the Journal of American Pharmacy Association, Dr. Joseph Lambson, director of the New Mexico Poison and Drug Information Center, detailed what three people called in regarding their symptoms. He stated that two callers had taken ten times over the recommended dose, while another suffered from anorexia and weakness. All three people in the study had stomach pain, nausea, and vomiting.

The American College of Medical Toxicology from the New York City Poison Control Center reported that a caller took 20 times the recommended amount.

Note
If you think you have overdosed on a weight loss drug, call your local poison control center or the national hotline at 800-222-1222.

How do people confuse their semaglutide dosage?

When using a name-brand drug like Wegovy, injections are pre-filled and come with safeguards. In order to give yourself a dose, you must dial the correct dose and click the pen for injection, and that's it. In compounded versions, it's easier to mess up. The medication comes in multi-dose glass vials, and patients must draw the doses into syringes, creating confusion and mistakes.

In the Journal of American Pharmacy Association report, an individual confused the measurements between milliliter and milligram. Another individual in the study received their compounded medication for self-administration with no pharmacist instructions, counseling, or proper drug information.

The study's conclusion encourages "vigilance in labeling, dispensing, and counseling practices to ensure patients are confident in administering their medication," in order to reduce the amount of dosing errors.

What are the symptoms of a semaglutide overdose?

As of right now, there is no antidote for overdoses related to semaglutide other than intravenous fluids and anti-nausea medication.

Signs and symptoms, according to the Missouri Poison Center, include:

  • Dizziness
  • Feeling shaky
  • Sweating
  • Nausea
  • Headache
  • Weakness
  • Confusion
  • Seizures
  • Passing out
  • Vomiting
  • Hypoglycemia (low blood sugar)
  • Stomach pain.

In addition to compounded semaglutide risks, Ozempic and Wegovy aren't scot-free, either. They are linked to pancreatitis, pancreatic cancer, stomach paralysis, thyroid cancer, and gallstones. Moreover, "Ozempic face," "Ozempic butt," hair loss, suicidal thoughts, and malnutrition are side effects widely reported as well. However, more research is still being done in these areas.

Overall, if you believe if you are having any type of side effect related to compounded, counterfeit, or brand-name semaglutide, visit your doctor immediately.


Leave a reply

Your email will not be published. All fields are required.